Scientific publications

Severe hepatotoxicity caused by amiodarone: description of a case

May 1, 1999 | Magazine: Revista de Medicina de la Universidad de Navarra

Latorre G, Lucas I, Herrero JI, Sangro B, Quiroga J, Sola JJ, Díaz L, Prieto J.
Departamento de Medicina Interna, Unidad de Hepatología, Clínica Universitaria, Facultad de Medicina, Universidad de Navarra.


Amiodarone is useful for the treatment of ventricular and supraventricular arrhythmias, but it has been associated with several adverse effects. Amiodarone-induced hepatotoxicity is a frequent complication and often consist in a mild and asymptomatic elevation of liver function tests, although severe cases have been described.

A case of severe amiodarone-induced hepatotoxicity slowly resolving after discontinuation of the drug and in which liver biopsy was crucial for diagnosis is reported. Although there are no pathognomonic histopathological findings, phospholipidosis is the morphologic hallmark of amiodarone hepatotoxicity.

CITATION  Rev Med Univ Navarra. 1999 Apr-Jun;43(2):86-91